Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 201, NWS Denver/Boulder, CO

August 12, 2013Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 12, 2013, 5:01 PM MDT for Washington County, Colorado. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2013, 5:01 PM MDT (23:01 UTC)
Expired
Aug 12, 2013, 5:30 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, CO

The radar

The Denver radar (KFTG), 130 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:23 PM MDTHAIL 1.758 Ene Elba, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WUUS55 KBOU 122301
SVRBOU
COC121-122330-
/O.NEW.KBOU.SV.W.0201.130812T2301Z-130812T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
501 PM MDT MON AUG 12 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO...

* UNTIL 530 PM MDT

* AT 500 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
  PLATNER...OR 11 MILES SOUTHEAST OF AKRON...MOVING SOUTH AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL WASHINGTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO 
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3989 10313 4008 10315 4010 10294 3989 10286
TIME...MOT...LOC 2300Z 349DEG 10KT 4004 10307 

HAIL...1.00IN
WIND...60MPH

$$
BAKER
1 follow-up statement
548 
WWUS55 KBOU 122317
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
517 PM MDT MON AUG 12 2013

COC121-122330-
/O.CON.KBOU.SV.W.0201.000000T0000Z-130812T2330Z/
WASHINGTON CO-
517 PM MDT MON AUG 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR EAST CENTRAL WASHINGTON COUNTY...

AT 517 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF ELBA...OR 14 MILES SOUTHEAST OF AKRON...MOVING SOUTH AT 10 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL WASHINGTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD 
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 3989 10313 4008 10315 4010 10294 3989 10286
TIME...MOT...LOC 2317Z 349DEG 10KT 3999 10306 

HAIL...2.00IN
WIND...60MPH

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:26 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 12, 2:26 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
226 PM MDT MON AUG 12 2013

.SHORT TERM...CURRENT FRONT RANGE CONVECTION SHOULD PROGRESS
EASTWARD WITH AN ORGANIZED OUTFLOW BOUNDARY. PROBABLY NOT A SOLID
LINE BUT THERE SHOULD BE DECENT COVERAGE ON THE PLAINS EAST OF
DENVER THIS EVENING. FURTHER WEST THERE SHOULD BE A SUBSTANTIAL
AMOUNT OF LESS INTENSE CONVECTION THAT WILL SLOWLY FADE WITH
COOLING OVERNIGHT. WEAK LIFT IN A MOIST AIRMASS WILL PROGRESS
ACROSS THE AREA FROM WEST TO EAST TONIGHT INTO TUESDAY. THE CLOUD
COVER WILL RESTRAIN HEATING...SO WHILE THERE MAY BE A LOW LEVEL OF
WEAK CONVECTION CONTINUING THE MOISTURE ALOFT IS NOT NECESSARILY
FAVORABLE FOR MORE THUNDERSTORM ACTIVITY ON TUESDAY AFTERNOON.
WHILE THERE IS MORE MOISTURE THE COOLER TEMPERATURES WILL LIMIT
INSTABILITY...IT LOOKS LIKE CAPES WILL STILL BE AROUND 500
J/KG...PERHAPS CLOSER TO 1000 J/KG ON THE PLAINS. I DELAYED THE
INCREASE IN ACTIVITY UNTIL LATER IN THE AFTERNOON AND BACKED OFF
ON POPS A LITTLE BIT...STILL EXPECTING SCATTERED STORMS BY LATE
AFTERNOON. AGAIN STORMS WILL LIKELY BE MOVING...BUT SLOWLY. A
HEAVY RAIN THREAT BUT NOT TOO MUCH OF A FLOOD THREAT OUTSIDE OF
THE BURN AREAS.

.LONG TERM...THE BEST POTENTIAL FOR THUNDERSTORMS TUESDAY EVENING
WILL BE IN THE EARLY EVENING WITH GRADUAL DECREASE THEREAFTER.
THERE WILL BE A LOW LEVEL EASTERLY FLOW WITH A WEAK NORTHWESTERLY
FLOW ALOFT. ON WEDNESDAY THE FLOW ALOFT WILL REMAIN NORTHWESTERLY
WITH PW VALUES PROGGED TO BE AROUND THREE QUARTERS OF AN INCH.
SCATTERED THUNDERSTORM COVERAGE AGAIN EXPECTED IN THE AFTN AND
EVENING. IN TERMS OF LOW LEVEL MOISTURE THERE WILL BE SOME DRYING
FROM THE FOOTHILLS WESTWARD BUT NOT ENOUGH TO AFFECT COVERAGE
ALTHO THE POTENTIAL FOR HEAVY RAIN MAY LESSEN SLIGHTLY. NOT MUCH
CHANGE IN THE GRIDS PLANNED FOR THURSDAY THROUGH SATURDAY. THE
UPPER LEVEL RIDGE WILL BUILD OVER THE WESTERN U.S. WITH A DRIER
NORTHERLY FLOW ALOFT. INCREASING STABILITY IN THE MID LEVELS WILL
LIKELY DELAY THE ONSET OF TSTMS UNTIL LATE AFTN AND EVENING OVER
THE NERN PLAINS. ON SUNDAY...THE RIDGE BREAKS DOWN AND THE MDLS
BRING A SHORT WAVE ACROSS COLORADO AROUND 18Z SUNDAY ACCORDING TO
THE ECMWF BUT ABOUT 24 HOURS LATER ACCORDING TO THE OPERATIONAL
GFS. AS A RESULT...ALTHO THERE ARE OBVIOUS TIMING DISCREPANCIES...
THUNDERSTORM COVERAGE SHOULD INCREASE BY THAT TIME.

&&

.AVIATION...SCATTERED THUNDERSTORMS IN THE DENVER AREA THROUGH
ABOUT 00Z THEN LESS NUMEROUS SHOWERS AND STORMS THROUGH THE
EVENING. MAIN THREAT IS GUSTY WINDS TO AROUND 30 KNOTS...THOUGH
THERE WILL BE SOME IFR CONDITIONS AND HAIL UNDER THE STRONGER
THUNDERSTORMS. THREAT OF IFR CONDITIONS IS MUCH LESS AFTER 02Z.
VFR CONDITIONS WILL PREVAIL LATER TONIGHT AND TUESDAY
MORNING. SCATTERED THUNDERSTORMS AGAIN TUESDAY AFTERNOON WITH
SIMILAR IMPACTS POSSIBLE.

&&

.HYDROLOGY...SLOW MOVING STORMS WILL PRODUCE HEAVY RAIN TODAY...UP
TO 1.5 INCHES IN AN HOUR. THIS COULD CAUSE SOME MINOR FLOODING.
BOUNDARY INTERACTIONS ON THE PLAINS COULD PRODUCE LOCALIZED
HIGHER AMOUNTS...BUT IN GENERAL THE STORMS WILL BE MOVING. THE
MAIN THREAT FOR THE BURN AREAS HAS LIKELY PASSED WITH THE STRONGER
STORMS MOVING ONTO THE PLAINS...SLIGHT CHANCE OF HEAVY RAIN STILL
BUT MOST STORMS OVER THE MOUNTAINS WILL ONLY HAVE LIGHT TO
MODERATE RAINFALL. ON TUESDAY THE THREAT APPEARS TO BE SIMILAR AS
STORMS SHOULD BE MOVING SLOWLY WITH A LOW THREAT OF FLASH FLOODING
MAINLY FOR THE BURN AREAS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GIMMESTAD
LONG TERM....COOPER
AVIATION...GIMMESTAD
Hazardous weather outlook, Aug 12, 11:06 AM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1106 AM MDT MON AUG 12 2013

COZ030>051-131715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1106 AM MDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER AND NEAR THE MOUNTAINS
BY EARLY AFTERNOON...AND THEN SPREAD EASTWARD ACROSS THE PLAINS
THROUGH THE AFTERNOON. SOME OF THE STORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL...AND A COUPLE STORMS ON THE PLAINS MAY BRIEFLY
REACH SEVERE LEVELS WITH HAIL UP TO 1 INCH IN DIAMETER AND GUSTY
WINDS TO AROUND 60 MPH. SOME FLOODING IS POSSIBLE IF A STRONGER
STORM MOVES OVER A FRONT RANGE BURN SCAR. A FEW STORMS MAY LINGER
PAST MIDNIGHT TONIGHT...ESPECIALLY ON THE EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER DISTURBANCE WILL BRING WETTER AND COOLER WEATHER TUESDAY
AND WEDNESDAY WITH EASTERLY UPSLOPE SURFACE FLOW OVER THE PLAINS.
SLOW STORM MOTIONS WILL INCREASE CONCERN FOR STORMS WITH THE
POTENTIAL FOR HEAVY RAIN ACROSS THE AREA...AS WELL AS HAIL AND
GUSTY OUTFLOW WINDS OVER THE FAR EASTERN PLAINS WHERE MORE
INSTABILITY WILL EXIST.

THURSDAY THROUGH SATURDAY WILL BE DRIER AND WARMER AS AN UPPER
RIDGE BUILDS OVERHEAD. ANOTHER DISTURBANCE SUNDAY WILL INCREASE
SHOWER AND THUNDERSTORM COVERAGE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

GIMMESTAD/COOPER

In the hours before

Local storm report, Aug 12, 2:09 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
209 PM MDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       THE PINERY              39.46N 104.73W
08/12/2013  M1.06 INCH       DOUGLAS            CO   TRAINED SPOTTER

            IN 15 MINUTES

&&

JK
Local storm report, Aug 12, 2:37 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
237 PM MDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             SE PARKER               39.51N 104.76W
08/12/2013  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0200 PM     HEAVY RAIN       THE PINERY              39.46N 104.73W
08/12/2013  M1.06 INCH       DOUGLAS            CO   TRAINED SPOTTER

            IN 15 MINUTES

&&

JK
Local storm report, Aug 12, 4:45 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
445 PM MDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       LIMON                   39.27N 103.69W
08/12/2013  E1.50 INCH       LINCOLN            CO   TRAINED SPOTTER

            IN 45 MINUTES. 6 TO 8 INCHES OF FLOWING WATER ON STREETS

0220 PM     HAIL             SE PARKER               39.51N 104.76W
08/12/2013  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0200 PM     HEAVY RAIN       THE PINERY              39.46N 104.73W
08/12/2013  M1.06 INCH       DOUGLAS            CO   TRAINED SPOTTER

            IN 15 MINUTES

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:48 PM MDTSpecial Weather StatementBOUPhillips27 min
Aug 11, 6:52 PM MDTSpecial Weather StatementBOULincoln23 min
Aug 11, 7:09 PM MDTAreal Flood AdvisoryBOUPhillips96 min
Aug 11, 7:26 PM MDTSpecial Weather StatementBOUWashington19 min
Aug 11, 7:28 PM MDTSpecial Weather StatementBOULincoln17 min
Aug 11, 7:42 PM MDTSpecial Weather StatementBOUPhillips18 min
Aug 12, 7:25 AM MDTDense Fog AdvisoryBOUElbert, Lincoln, Logan, Phillips, Sedgwick, Washington95 min
Aug 12, 2:00 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert2 hr
Aug 12, 2:04 PM MDTAreal Flood AdvisoryBOUBoulder3 hr
Aug 12, 2:21 PM MDTSevere Thunderstorm WarningBOUDouglas24 min
Aug 12, 2:33 PM MDTSevere Thunderstorm WarningBOUArapahoe42 min
Aug 12, 2:38 PM MDTAreal Flood AdvisoryBOUBoulder, Weld3 hr
Aug 12, 2:55 PM MDTAreal Flood AdvisoryBOULogan3 hr
Aug 12, 2:58 PM MDTAreal Flood AdvisoryBOUArapahoe, Elbert3 hr
Aug 12, 2:58 PM MDTSevere Thunderstorm WarningBOUArapahoe47 min
Aug 12, 3:49 PM MDTSevere Thunderstorm WarningBOUWeld26 min
Aug 12, 4:07 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln23 min
Aug 12, 4:16 PM MDTAreal Flood AdvisoryBOUElbert3 hr
Aug 12, 4:49 PM MDTAreal Flood AdvisoryBOULincoln86 min
Aug 12, 5:17 PM MDTAreal Flood AdvisoryBOUWeld118 min
Aug 12, 5:25 PM MDTSevere Thunderstorm WarningBOUWashington35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.